Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 117, NWS St. Louis, MO

July 8, 2022Bond County, Fayette County, Montgomery County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 8, 2022, 8:05 PM CDT for Bond County, Fayette County, Montgomery County, Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2022, 8:05 PM CDT (01:05 UTC)
Expired
Jul 8, 2022, 8:45 PM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Bond County, IL, Fayette County, IL, Montgomery County, IL

The radar

The Lincoln radar (KILX), 120 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 8:30 PM CDTTSTM WND DMGShafter, ILPOWER POLES SNAPPED ON HIGHWAY 185. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 693 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
693 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
573 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

155 
WUUS53 KLSX 090105
SVRLSX
ILC005-051-135-090145-
/O.NEW.KLSX.SV.W.0117.220709T0105Z-220709T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
805 PM CDT Fri Jul 8 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Bond County in south central Illinois...
  Northwestern Fayette County in south central Illinois...
  Southeastern Montgomery County in south central Illinois...

* Until 845 PM CDT.

* At 805 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Nokomis to near Coffeen to Reno,
  moving southeast at 25 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Van Burensburg around 815 PM CDT.
  Woburn around 820 PM CDT.
  Greenville and Ramsey around 825 PM CDT.

Other locations in the path of these severe thunderstorms include
Mulberry Grove, Vandalia and Beaver Creek.

This includes Interstate 70 in Illinois between exits 41 and 63.
 
This also includes Ramsey Lake State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3894 8905 3880 8928 3876 8940 3899 8959
      3913 8940 3935 8921 3935 8914 3922 8914
      3922 8894 3915 8893 3907 8893
TIME...MOT...LOC 0105Z 320DEG 23KT 3929 8916 3908 8934 3898 8953 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
2 follow-up statements
949 
WWUS53 KLSX 090120
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
820 PM CDT Fri Jul 8 2022

ILC005-051-135-090145-
/O.CON.KLSX.SV.W.0117.000000T0000Z-220709T0145Z/
Bond IL-Fayette IL-Montgomery IL-
820 PM CDT Fri Jul 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR BOND...NORTHWESTERN FAYETTE AND SOUTHEASTERN MONTGOMERY
COUNTIES...

At 820 PM CDT, severe thunderstorms were located along a line
extending from near Ramsey to near Van Burensburg to near Reno,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Ramsey and Mulberry Grove around 825 PM CDT.

Other locations in the path of these severe thunderstorms include
Vandalia and Beaver Creek.

This also includes Ramsey Lake State Park.
 
This includes Interstate 70 in Illinois between exits 41 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3894 8905 3880 8928 3876 8940 3899 8959
      3913 8940 3929 8915 3922 8914 3922 8894
      3915 8893 3907 8893
TIME...MOT...LOC 0120Z 298DEG 25KT 3919 8909 3900 8926 3892 8950 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
883 
WWUS53 KLSX 090133
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
833 PM CDT Fri Jul 8 2022

ILC135-090143-
/O.CAN.KLSX.SV.W.0117.000000T0000Z-220709T0145Z/
Montgomery IL-
833 PM CDT Fri Jul 8 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONTGOMERY COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 3894 8905 3880 8928 3876 8940 3896 8957
      3901 8941 3903 8925 3920 8914 3922 8896
      3921 8894 3907 8893
TIME...MOT...LOC 0133Z 320DEG 23KT 3913 8902 3894 8919 3886 8943 

$$

ILC005-051-090145-
/O.CON.KLSX.SV.W.0117.000000T0000Z-220709T0145Z/
Bond IL-Fayette IL-
833 PM CDT Fri Jul 8 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN BOND AND NORTHWESTERN FAYETTE COUNTIES...

At 833 PM CDT, severe thunderstorms were located along a line
extending from near Ramsey to near Mulberry Grove to near Greenville,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Vandalia around 840 PM CDT.

This also includes Ramsey Lake State Park.
 
This includes Interstate 70 in Illinois between exits 41 and 63.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3894 8905 3880 8928 3876 8940 3896 8957
      3901 8941 3903 8925 3920 8914 3922 8896
      3921 8894 3907 8893
TIME...MOT...LOC 0133Z 320DEG 23KT 3913 8902 3894 8919 3886 8943 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 6:14 PM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 8, 6:14 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
614 PM CDT Fri Jul 8 2022

.SHORT TERM...  (Through Late Saturday Night)
Issued at 244 PM CDT Fri Jul 8 2022

At 1900 UTC, a weak area of low pressure was moving eastward along
the surface baroclinic zone. This low will slowly move into far
southern Illinois by late this evening. To the southwest of the low,
a cold front is forecast to move through east-central Missouri and
parts of central Illinois over the next few hours, followed by
our southeastern Missouri and southwest Illinois counties by early
this evening. Ahead of this feature is a prefrontal convergence
zone and this boundary should serve as the focus for isolated to
scattered convection very late this afternoon or early this evening.
The delay in convective initiation is due to subsidence in the wake
of the earlier convection/MCV that exited the area just a couple of
hours ago. By the time convection does initiate, it should be
developing near the CWA border or just to the southeast. Given storm
motions should be moving east/southeast (i.e., away/out of the
area), any strong/severe threat appears very small both in terms of
space and time. If a strong/severe storm does develop in southeast
Missouri or southwest Illinois, damaging winds would be the primary
threat given expected DCAPE values over 1000 J/kg and steep low-
level lapse rates.

In terms of the ongoing heat products, no change was made as
temperatures and associated heat index values have really started to
climb over the past couple of hours under at least a partially clear
sky. Peak values should occur over the next 1-3 hours before slowing
falling from northwest to southeast.

Further to the northwest behind the front, deep low-level
convergence associated with a surface inverted trough and 850-hPa
frontal boundary should help produce at least scattered shower
activity. Some of the stronger cells likely will get electrified and
produce lightning through the early overnight hours given elevated
instability over the area. Aloft, a weak shortwave trough will also
help develop shallow convection/shower activity. Given these forcing
mechanisms and pretty good agreement in deterministic model
guidance, boosted PoPs significantly through the overnight hours and
into Saturday morning into the high chance/low likely category.
Other than isolated lightning activity tonight, no hazards should be
associated with this activity but some brief beneficial downpours
may occur over small areas. The west/northwest to east/southeast
axis of more concentrated shower activity should eventually push
southeastward out of the area toward midday on Saturday. However,
the low stratus will linger for at least a few hours. The
aforementioned low stratus combined with north/northeast winds
should help limit the diurnal temperature rise on Saturday to only
about 10 degrees in some locations. Highs are expected to be
generally in the low to mid 80s across the bi-state area.

Decreasing clouds are expected late Saturday afternoon through the
evening hours, with a mostly clear sky forecast overnight. The clear
sky combined with lightening winds as a strong surface ridge
approaches should yield favorable conditions for radiational cooling.
As a result, leaned toward the NBM's 25th percentile for low
temperatures which resulted readings dropping back into the upper
50s to low 60s. These values would be about 5-10 degrees below
normal for the date.

Gosselin

.LONG TERM...  (Sunday through Next Friday)
Issued at 244 PM CDT Fri Jul 8 2022

(Sunday - Sunday Night)

The strong surface high across the Great Lakes will continue to
dominate our sensible weather through the end of the weekend. While
high temperatures probably will be a couple of degrees warmer on
Sunday compared to Saturday, lower dewpoints/humidity will make it
feel very comfortable for this time of year.

(Monday - Next Friday)

Ensemble guidance is in good agreement in the synoptic scale pattern
early/mid next week. A strong shortwave trough is expected to cross
the Upper Midwest and Great Lakes Monday night into early Tuesday. A
cold front associated with this feature will move through the mid-
Mississippi Valley during this time frame. Unfortunately, widespread
beneficial rain appears unlikely due to the stronger mid/upper level
forcing residing well to our north and east and limited surface
convergence along the boundary. The GEFS/EPS probabilities for at
least a tenth of an inch of rainfall only top out in the 15-25
percent range. Another limiting factor (which has really been a
theme the past 4-6 weeks) is the front is likely to move through the
CWA overnight during the period where instability is at its minimum.

Behind the front, near to slightly below normal temperatures are
favored along with little/no chance of measurable rainfall through
Thursday.

By late in the week (and heading into next week), the GEFS/EPS mean
mid/upper level heights show the ridge strengthening and moving a
bit eastward. This should lead to a return to above normal
temperatures. In terms of precipitation chances, it likely will
depend on the exact position of the ridge axis but it is at least
possible our area is in a region that could see a "ridge runner" on
the east/northern periphery.

Gosselin

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 610 PM CDT Fri Jul 8 2022

While the deepest convection has largely remained south of local
terminals through the day today, a cluster of thunderstorms
recently developed northwest of STL and will likely impact the
terminal near the start of the 00Z TAF cycle. Impacts will likely
be limited to a burst of heavy rain, lightning, and perhaps some
erratic wind gusts. However, these storms will be short lived, and
VFR ceilings will likely return once the storms move through.

Overnight, attention turns to the potential for widespread MVFR to
IFR stratus. This is likely to develop and impact all terminals
overnight through late morning tomorrow, and will gradually
scatter and lift during the afternoon. Periodic weak showers will
also be possible overnight through later morning, with a very low
chance of a stray thunderstorm as well.

BRC

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Crawford MO-
     Franklin MO-Gasconade MO-Jefferson MO-Osage MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Washington MO.

     Excessive Heat Warning until 8 PM CDT this evening for Iron MO-
     Madison MO-Reynolds MO.

IL...Heat Advisory until 8 PM CDT this evening for Monroe IL-Randolph
     IL-Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Jul 8, 7:52 PM CDT, 13 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
752 PM CDT Fri Jul 8 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-100100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
752 PM CDT Fri Jul 8 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms will continue through the late
evening. A strong to severe storm or two is possible in southeast
Missouri and southwest Illinois. Damaging winds would be the primary
threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a slight chance of thunderstorms Monday night across
portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

19

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:27 PM CDTAreal Flood AdvisoryLSXMadison, Saint Clair109 min
Jul 8, 8:25 PM CDTTornado WarningLSXFayette17 min
Jul 8, 8:40 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Marion50 min
Jul 8, 9:11 PM CDTSevere Thunderstorm WarningLSXMarion34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.